Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 13, NWS Little Rock, AR

May 2, 20094 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at May 2, 2009, 11:35 AM CDT for 4 counties in Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2009, 11:35 AM CDT (16:35 UTC)
Expired
May 2, 2009, 5:30 PM CDT
In force
6 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, AR, Polk County, AR, Scott County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 64 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 021635
FFWLZK
ARC097-113-127-149-022230-
/O.NEW.KLZK.FF.W.0013.090502T1635Z-090502T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT SAT MAY 2 2009

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN YELL COUNTY IN CENTRAL ARKANSAS
  NORTHERN MONTGOMERY COUNTY IN WESTERN ARKANSAS
  POLK COUNTY IN WESTERN ARKANSAS
  SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 530 PM CDT

* AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER WEATHER          
  RADAR SHOWED A LARGE AREA OF SHOWERS AND THUNDERSTORMS BUILDING    
  INTO WESTERN ARKANSAS FROM OKLAHOMA. THIS PRECIPITATION WAS        
  MOVING INTO AREAS THAT RECEIVED HEAVY TO EXCESSIVE RAIN
  OVERNIGHT AND INTO THIS MORNING. GIVEN ADDITIONAL HEAVY            
  RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  WALDRON...MENA...ONYX AND ODEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3493 9444 3497 9424 3508 9425 3506 9408
      3503 9402 3504 9386 3495 9322 3461 9352
      3435 9417 3435 9424 3431 9425 3423 9445

$$


46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 2, 6:41 AM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 2, 6:41 AM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
641 AM CDT SAT MAY 2 2009

.AVIATION...
SCTD TO NUMEROUS SHOWERS/STORMS WL CONT TO IMPACT FCST SITES ACRS
NRN AND CNTRL AR THIS MRNG...WITH ADDITIONAL CONVECTION DVLPG OVR
SRN AR LATER TODAY. FNTL BNDRY WL RMN STATIONARY ACRS CNTRL AR
THRU TNGT. MVFR/IFR CONDS WL CONT WHERE CONVECTION PREVAILS. LIFR
CIGS OVR NRN AR EARLY THIS MRNG WL GRADUALLY IMPROVE LATER THIS
MRNG. /58/44/
&&

.PREV DISCUSSION... /ISSUED 336 AM CDT SAT MAY 2 2009/

SHORT TERM...TODAY AND TONIGHT
COLD FRONT IS HARD TO DEFINE ACROSS ARKANSAS...AS OUTFLOW BOUNDARY/
LEFTOVER MCS ACROSS CENTRAL ARKANSAS. BASED ON INTERPOLATION...THINK
THAT FRONT IS ACROSS NORTHERN ARKANSAS...ROUGHLY FROM BLYTHEVILLE TO
FORT SMITH. NORTH OF THE STATE...ELEVATED SHOWERS/STORMS DEVELOPING
IN RESPONSE TO HIGH MOISTURE MOVING NORTH ON THE LOW LEVEL JET AND
INTERACTION WITH THE 850 MB FRONT. STORMS ACROSS WESTERN ARKANSAS
ARE DEVELOPING NEAR THE FRONT...AND WILL HAVE TO BE MONITORED FOR
SEVERE POTENTIAL...MAINLY LARGE HAIL. DUE TO THE ISOLATED NATURE OF
STORMS...WILL LET SEVERE THUNDERSTORM WATCH EXPIRE AT 4 AM...AND
WILL CONTINUE TO MONITOR DEVELOPING STORMS.

DUE TO HIGH MOISTURE CONTENT ACROSS THE STATE...HEAVY RAINFALL/
FLASH FLOODING IS THE MAIN CONCERN. WILL KEEP CURRENT FLASH FLOOD
WATCH AS IS...WHICH COVERS ALL BUT THE SOUTHEAST COUNTIES. PWATS
WILL ONLY INCREASE WITH TIME...AND WITH THE FRONT ONLY MOVING SOUTH
INTO CENTRAL SECTIONS OF THE STATE...A PROLONGED PERIOD OF RAINFALL
WILL RESULT.

FOR TODAY...THE HIGHEST POPS AND ASSOCIATED QPF WILL BE NORTH OF THE
FRONT...OR ACROSS THE NORTHERN THREE ROWS OF COUNTIES. AS THE FRONT
SLIDES SOUTH OVERNIGHT...THE RAINFALL WILL MOVE OVER CENTRAL
ARKANSAS. SEVERAL WAVES WILL MOVE ALONG THE FRONT...ENHANCING
RAINFALL RATES. STORM TOTAL RAINFALL AMOUNTS WILL AVERAGE BETWEEN 3
AND 5 INCHES...AND WITH MANY LOCATIONS NORTH OF LITTLE ROCK ALREADY
RECEIVING MORE THAN AN INCH TONIGHT...SOILS WILL BE SATURATED AND
FLASH FLOODING WILL BE A MAJOR CONCERN.

MID TERM...SUNDAY THROUGH MONDAY NIGHT
NO SIGNIFICANT CHANGES NEEDED TO THE GOING PACKAGE AS POTENTIALLY
HEAVY RAIN EVENT WILL BE WELL UNDERWAY WHEN PERIOD INITIATES. IT
STILL APPEARS THE HEAVIEST OF THE PRECIPITATION DURING THIS PERIOD
WILL OCCUR SUNDAY AFTERNOON AS A WAVE OF LOW PRESSURE TRAVERSES THE
EVER SO SLOWLY MOVING BOUNDARY. MODELS CONTINUE TO INDICATE FRONTAL
BOUNDARY WILL PUSH THROUGH THE SOUTHEAST CORNER OF THE STATE BY
MIDNIGHT SUNDAY BUT UPPER LEVEL SUPPORT MOVING ACROSS THE STATE WILL
JUSTIFY KEEPING SOME POPS IN THE FORECAST UNTIL THE SYSTEM FINALLY
CLEARS. NO CHANGES WILL BE MADE TO THE CURRENT FLASH FLOOD WATCH FOR
THIS TIME FRAME. NAM IS SLIGHTLY FASTER AND TRENDED THIS WAY AND
REMOVED THE MAJORITY OF THE PRECIPITATION FOR MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY
MAIN CHANGE TO THE GOING FORECAST WAS TO HOLD OFF ON POPS FOR
TUESDAY...AS THE NEXT SYSTEM HOLDS OFF UNTIL TUESDAY NIGHT...WITH
THE MAJORITY OF THE RAINFALL ON WEDNESDAY. POPS WILL DECREASE FROM
NORTH TO SOUTH WEDNESDAY NIGHT...WITH ANOTHER DRY...ALBEIT CLOUDY
DAY ON THURSDAY. THE NEXT SYSTEM WILL ENTER THE STATE ON FRIDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ARKANSAS-BAXTER-
BOONE-CLARK-CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND-GRANT-HOT
SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.
&&
Hazardous weather outlook, May 2, 5:00 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT MAY 2 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL STALL ACROSS THE STATE TODAY. SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND NORTH OF THE
FRONT. WITH PLENTIFUL MOISTURE ACROSS THE REGION...ANY THUNDERSTORMS
THAT DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING HEAVY RAIN. A
FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE STATE...INCLUDING
AREAS NORTH OF A LINE FROM ARKADELPHIA...TO PINE BLUFF...TO
STUTTGART. RAINFALL AMOUNTS OF TWO TO FOUR INCHES...WITH LOCALLY
HIGHER AMOUNTS...WILL BE POSSIBLE ACROSS THIS AREA TODAY AND
TONIGHT. WITH THE GROUND ALREADY SATURATED...FLASH FLOODING WILL
REMAIN A CONCERN.

WHILE HEAVY RAINFALL WILL BE THE MAIN CONCERN...THERE IS A SLIGHT
RISK OF SEVERE WEATHER OVER MUCH OF THE STATE. THE MAIN CONCERN WITH
THIS WILL BE LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAIN AND FLASH FLOODING WILL REMAIN A CONCERN ON SUNDAY...AS
THE FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE STATE. RAINFALL
AMOUNTS DURING THE DAY SUNDAY WILL AVERAGE ANOTHER ONE TO TWO
INCHES...WITH LOCALLY HIGHER AMOUNTS. THERE IS SOME POTENTIAL FOR
SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
CONCERNS.

AN UPPER LEVEL SYSTEM WILL MOVE INTO THE STATE LATE SUNDAY...AND
PUSH THE FRONT EAST OF THE STATE. THIS WILL BRING AN END TO THE
RAINFALL.

THE UNSETTLED PATTERN WILL CONTINUE INTO NEXT WEEK...WITH SYSTEMS
MOVING IN EVERY OTHER DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, May 2, 6:24 AM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
624 AM CDT SAT MAY 2 2009

ARZ022-023-031-032-021225-
CONWAY-FAULKNER-POPE-VAN BUREN-
624 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT FOR CONWAY...FAULKNER...POPE AND VAN
BUREN COUNTIES UNTIL 725 AM CDT...

AT 624 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HECTOR...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE JERUSALEM...CLEVELAND...ST.
VINCENT...BIRDTOWN...CULPEPPER...CEDAR CREEK...CHOCTAW AND SOUTHSIDE.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44
Local storm report, May 2, 7:33 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
733 AM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             DEER                    35.83N 93.22W
05/01/2009  E0.75 INCH       NEWTON             AR   CO-OP OBSERVER

&&

61
Local storm report, May 2, 10:21 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1021 AM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     FLASH FLOOD      NORTH LITTLE ROCK       34.79N 92.26W
05/02/2009                   PULASKI            AR   NWS EMPLOYEE

            MINOR STREET FLOODING ON CAMP ROBINSON.

&&

61
Special weather statement, May 2, 11:07 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1107 AM CDT SAT MAY 2 2009

ARZ037-040-021705-
POLK-SCOTT-
1107 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT FOR POLK AND SCOTT COUNTIES UNTIL 1205
PM CDT...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
LAKE WILHELMINA TO 10 MILES WEST OF HATFIELD...MOVING NORTHEAST
AT 30 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS AS THEY TRACK INTO NORTHERN POLK AND SOUTHERN SCOTT COUNTIES.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:25 PM CDTTornado WarningLZKBoone, Newton50 min
May 1, 8:04 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton, Pope41 min
May 1, 8:16 PM CDTTornado WarningLZKJohnson, Newton44 min
May 1, 8:28 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton, Pope47 min
May 1, 8:42 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton, Pope, Searcy31 min
May 1, 8:56 PM CDTTornado WarningLZKJohnson, Newton, Pope, Searcy, Van Buren49 min
May 1, 9:19 PM CDTSevere Thunderstorm WarningLZKJohnson, Pope41 min
May 1, 9:45 PM CDTFlash Flood WarningLZKConway, Johnson, Newton, Pope, Searcy, Van Buren and 1 more2 hr
May 1, 9:50 PM CDTSevere Thunderstorm WarningLZKConway, Faulkner, Newton, Perry, Pope, Van Buren and 1 more55 min
May 1, 9:54 PM CDTTornado WarningLZKConway, Pope, Van Buren51 min
May 1, 10:47 PM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Van Buren58 min
May 1, 10:48 PM CDTSevere Thunderstorm WarningLZKJohnson, Pope42 min
May 1, 11:36 PM CDTSevere Thunderstorm WarningLZKConway, Johnson, Logan, Perry, Pope, Yell39 min
May 1, 11:45 PM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Van Buren, White45 min
May 1, 11:50 PM CDTFlash Flood WarningLZKConway, Faulkner, Johnson, Logan, Newton, Pope and 3 more6 hr
May 2, 12:18 AM CDTSevere Thunderstorm WarningLZKConway, Faulkner, Perry, Pulaski42 min
May 2, 12:30 AM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Van Buren, White48 min
May 2, 12:38 AM CDTSevere Thunderstorm WarningLZKFaulkner, Lonoke, Pulaski, White52 min
May 2, 1:13 AM CDTSevere Thunderstorm WarningLZKLonoke, Prairie, Pulaski, White33 min
May 2, 2:12 AM CDTFlash Flood WarningLZKCleburne, Faulkner, Independence, Jackson, Stone, Van Buren and 2 more4 hr
May 2, 3:46 AM CDTSevere Thunderstorm WarningLZKFaulkner32 min
May 2, 6:58 AM CDTFlash Flood WarningLZKConway, Faulkner, Pope, Van Buren, Yell4 hr
May 2, 7:54 AM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Perry, Yell41 min
May 2, 8:08 AM CDTFlash Flood WarningLZKFaulkner, Lonoke, Monroe, Prairie, Pulaski, White and 1 more3 hr
May 2, 8:19 AM CDTFlash Flood WarningLZKScott, Yell3 hr
May 2, 10:09 AM CDTFlash Flood WarningLZKJohnson, Logan, Pope, Scott, Yell3 hr
May 2, 11:04 AM CDTFlash Flood WarningLZKCleburne, Conway, Faulkner, Lonoke, Monroe, Perry and 8 more6 hr
May 2, 11:42 AM CDTSevere Thunderstorm WarningLZKPolk48 min
May 2, 12:16 PM CDTRiver Flood WarningLZKPrairie, White, Woodruff23 hr
May 2, 12:16 PM CDTRiver Flood WarningLZKPrairie18 days
May 2, 12:23 PM CDTRiver Flood WarningLZKRandolph18 days
May 2, 12:24 PM CDTRiver Flood WarningLZKWhite32 hr
May 2, 12:34 PM CDTSevere Thunderstorm WarningLZKClark, Montgomery, Pike41 min
May 2, 2:02 PM CDTSevere Thunderstorm WarningLZKCleveland, Dallas, Grant, Jefferson43 min
May 2, 2:08 PM CDTTornado WarningLZKCleveland, Dallas, Grant, Jefferson, Lincoln52 min
May 2, 2:56 PM CDTTornado WarningLZKCleveland, Jefferson, Lincoln49 min
May 2, 3:30 PM CDTSevere Thunderstorm WarningLZKBradley, Calhoun, Cleveland, Drew, Lincoln45 min
May 2, 3:40 PM CDTFlash Flood WarningLZKClark, Dallas, Garland, Hot Spring, Montgomery, Perry and 4 more6 hr
May 2, 3:51 PM CDTTornado WarningLZKDesha, Drew, Lincoln39 min
May 2, 4:15 PM CDTSevere Thunderstorm WarningLZKBradley, Drew60 min
May 2, 4:36 PM CDTSevere Thunderstorm WarningLZKDesha39 min
May 2, 4:59 PM CDTFlash Flood WarningLZKBradley, Calhoun, Clark, Cleveland, Dallas, Ouachita6 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.